MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during the transcatheter pulmonic valve replacement (tpvr) procedure with a 26 mm sapien 3 valve inside a conduit, the commander delivery system balloon ruptured horizontally during valve deployment.It was noted that 21 cc of volume had been inflated in the atrion device by pushing.The atrion device was then locked, and the remaining 2 cc of volume was twisted.After the balloon ruptured, there was difficulty withdrawing the balloon back into the non-edwards sheath.Subsequently, the balloon was able to be successfully withdrawn by using a snare device from the contralateral femoral vein.There was no major bleeding or vascular complication reported.It was noted that the balloon was almost fully inflated when it burst.There was approximately 0.5 to 1 cc of volume left in the atrion device.The valve was fully deployed before the balloon burst.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on investigation.The following sections of this report have been corrected/updated: d9 (device availability), h3 (device evaluated by manufacturer), h6 (type of investigation, investigation findings, investigation conclusions), h10 (related report numbers) and h11 (provide narrative/data).The device was returned to edwards lifesciences for evaluation.Visual evaluation of the returned commander delivery system device revealed the balloon burst radially and there were missing balloon pieces.Upon follow up regarding the missing balloon pieces, it was clarified that everything appeared to be intact after the system was removed.There was no balloon pieces noted to be missing.The device was revealed to have been investigated and manipulated while on the back table and everything appeared to be present.There were no pieces noted or believed to be in the patient.The returned device was also dimensionally tested.The inflation balloon single wall thickness was measured in multiple locations along the edges of the burst location and the measurements showed the balloon wall thickness was within specification.A device history record (dhr) review was performed, and it did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was also performed and revealed no other events relating to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the delivery system usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.In this case, the balloon burst and inability to withdraw the delivery system through the non-edwards sheath which resulted in an intervention being performed to remove the delivery system were confirmed based on the returned device.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the event.A review of the ifu and training manuals revealed no deficiencies.As reported, "balloon ruptured horizontally during valve deployment".It is possible that the presence of calcification likely contributed to this event.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via the following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Although a definitive root cause could not be determined at this time, the available information suggests that patient factors (calcification) may have contributed to the reported event.As reported, "after the balloon ruptured, there was difficulty withdrawing the balloon back into the non-edwards sheath." as the balloon was burst, the altered balloon profile could have made it more susceptible to catch onto the distal end of the sheath tip, which would have then led to the experienced retrieval difficulty as reported.As such, the available information suggests procedural factors (withdrawal of burst balloon) may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative actions are required.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19993535
Report Number2015691-2024-06181
Device Sequence Number12524707
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)260307(10)65663007
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2026
Device Model Number9600LDS26A
Device Lot Number65663007
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2024
Supplement Date Received by Manufacturer09/20/2024
Initial Report FDA Received Date08/15/2024
Supplement Report FDA Received Date09/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale